By Dr Ednin Hamzah, CEO/Medical Director of Hospis Malaysia
ll of us have, at some point in our lives, experienced the feelings of nausea and the indignity of vomiting. It may have been due to gastric problems, migraine, being seasick or for some, due to more sinister reasons. However, there is little doubt that it is a rather unpleasant symptom.
It is important to deal with nausea and vomiting in the context of Palliative Care as both symptoms lead to further pain and suffering. A person feeling nauseous or experiencing vomiting will undoubtedly feel weak, tired, have no appetite and have difficulty in taking medications. As a consequence, the person may become dehydrated, be in pain or perhaps not dare to venture out for fear of vomiting or feel that he is a burden to his care-givers (usually family members).
Nausea and vomiting in persons suffering from cancer may be caused by the disease itself, chemotherapy, medications, electrolyte imbalance, pressure on the stomach, an obstruction to the digestive process as well as more general causes mentioned earlier. It may also be due to stress and psychological issues. In such persons therefore, these symptoms may actually be due to many causes and a successful treatment needs to address the various causes.
The treatment of this debilitating symptom firstly involves an accurate assessment of the person/patient. It involves taking a detailed history of the symptom, examining the patient thoroughly and having the knowledge to decide on the cause of the problem. Some investigations may be helpful such as X rays or blood tests.
The treatment then depends on the cause or causes. Medications such as metochlorpamide, prochlorperazine, haloperidol and domperidome may be useful if the cause is due to poor gastric function or a central imbalance stemming from the vomiting centre in the brain. For chemotherapy induced nausea and vomiting, there are specific drugs that work very effectively. If the cause is due to gastric obstruction, an operation may be necessary. Too much pressure on the stomach due to the accumulation of excess fluid in the abdomen may be improved simply by draining the fluid.
If the symptom is caused by electrolyte imbalance, this may be corrected fairly easily. Nausea and vomiting may also be due to the side effects of certain medication and can be treated in several ways. Increased fluid in the brain due to cancer deposits may cause both headaches and vomiting. The treatment may be to give steroids and referral to an oncologist for possible radiotherapy.
However, many of these causes are rare. Anxiety and unpalatable food may be a more common cause. It needs to be remembered that patients weak from illness may already have a poor appetite and feeding this person amounts of bland or unappetising food is likely to cause further misery.
Lastly, the most important aspect is to accord the patient respect and dignity. Explaining the causes and options for treatment is more likely to enhance the quality of life of the patient and may often allow better compliance and hence a faster resolution of his symptoms.